Monday, September 22, 2008

Tylenol Danger

I do my best not to give my kids medicine unless they really need it, which isn't very often. However, the ones I give the most are Tylenol and Motrin or their generic equivalents. Now one of the most common medications for kids-Tylenol-is under scrutiny. I guess the old adage "Everything in Moderation" is key.

From ABC: When babies run a high fever, the medicine most pediatricians recommend is children's Tylenol or a similar product containing acetaminophen. But a new study links acetaminophen to an increased risk of asthma, allergies, and eczema in children. The headline sounds alarming, but experts say parents shouldn't be too concerned just yet.

The study is impressive, spanning 31 countries and including more than 200,000 children. And at first blush, the results seem concerning - babies given acetaminophen, the active ingredient in Tylenol, had an increased risk for developing asthma by age 6.

Compared to infants who never received the painkiller, those who received acetaminophen in their first year of life had a 58 per cent higher risk for developing early childhood asthma. Babies receiving the drug also had more symptoms of eczema and nasal allergies.

But most experts say it's too soon to blame the medication for children's illnesses. The infants who took acetaminophen were already sick with fever, and it may be that the underlying infections were the determining factor for their greater asthma risk.

The authors say parents should still use acetaminophen to treat children's fevers - never aspirin, which can cause a potentially fatal condition called Reye's syndrome.

However, they recommend reserving Tylenol for high fevers only - those that are greater than 101 degrees Fahrenheit.

Source: Published in Lancet by a team of International Researchers (headed by New Zealand)

How often do you give your kids acetaminophen/Tylenol?

-NewsAnchorMom Jen

Methodist Medical Center's new online healthcare program, MyMethodist eHealth, is a proud sponsor of this blog post. MyMethodist eHealth is the secure link to your doctor's office that lets you request appointments, order prescription refills, update your personal health record, and more. Sign up for MyMethodist eHealth here.


Knight in Dragonland said...

There's some interesting data out there on this topic, and the ISAAC study certainly adds fuel to the fire. It's an extremely large study, but the results are based upon surveys completed by the parents, not clinical evaluation of the children themselves. That can add a lot of subjective bias to the results.

There is some basic science evidence that acetaminophen (the active ingredient in Tylenol) can deplete glutathione (an anti-inflammatory molecule) in the lungs of lab animals. That's the same mechanism as acetaminophen-induced liver injury, but it requires overdose. Given in typical doses, the drug is safely metabolized and excreted. I'm not sure that this effect would occur in people unless too much acetaminophen was used, and that's dangerous for multiple reasons.

I think it's still safe to treat fever with Tylenol as long as you stick within the recommended doses. However, parents don't ever have to treat fever. Children won't bake their own brains, as many parents fear. They certainly will often feel better if the fever is treated, but it's not absolutely necessary. Also, ibuprofen remains an option for any child over 6 months.

Rixblix said...

We use acetaminophen to treat fevers as needs...usually only if the fever is quite high or doesn't break on it's own in a timely manner.

Because ibuprofen impacts blood coagulation, acetaminophen is essentially our only choice for pain relief/fever reduction since the boys have a bleeding disorder.

Template by lollybloggerdesigns. Design by Taylor Johnston.